Washington, 2002

High Wind in Washington, December 25, 2002

December 25, 2002 · NWS SEW · 3 events in 3 counties and zones

High winds downed trees and knocked out power to about 7000 homes.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$80,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SEW wrote it up.

High winds downed trees and knocked out power to about 7000 homes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Seattle, WA wrote its last area forecast discussion before the first event at Dec 25, 2:50 AM PST, 4 hours 10 minutes earlier.

Area forecast discussion, Dec 25, 2:50 AM PST, 4 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SEATTLE WA
250 AM PST WED DEC 25 2002

.SYNOPSIS...A COLD FRONT WILL REMAIN FAIRLY STATIONARY OVER THE
NORTHWEST PORTION OF WASHINGTON THEN MOVE INLAND EARLY THURSDAY.
THIS WILL HOLD SIGNIFICANT PRECIPITATION OVER THE OLYMPICS AND THE
COAST INTO THURSDAY. A POTENT STORM SYSTEM WILL AFFECT WESTERN
WASHINGTON FRIDAY AND SATURDAY...BRINGING STRONG WINDS TO THE ENTIRE
REION AND MORE PRECIPITATION.

.DISCUSSION...OCLD FRNT NEAR THE COAST WITH PRECIP OVER MOST OF THE
AREA...FOCUSING ON THE COAST AND OLYMPICS. PRECIP HAS BEEN FAIRLY
LIGHT THUS FAR...ALTHO IT HAS STARTED TO PICK UP ALG THE COAST LAST
HR OR TWO. ALSO RATHER BREEZY MANY OF THE FAVORED AREAS THIS AM.
WITH SW FLO ALFT AND WAVE FORMING TO THE SW ALG THE BAROCLINIC
ZONE...FRNT WILL BE SLOW TO MOVE THRU THE AREA WHICH WILL KEEP THE
HEAVIER PRECIP WHERE IT IS THROUGH MUCH OF TONIGHT. THU MORNING THE
FRONT IS DRIVEN THRU THE REGION AS A MID LVL SHT/WV MOVES ONSHORE.
THIS SENARIO IS A BIT SLOWER ON THE FOWARD MOTION OF THE FRONT FROM
THE EARLIER FORECAST AND ADJUSTMENTS HAVE BEEN MADE. THIS SITUATION
PLACES SOME RATHER HEAVY PRECIP OVER THE OLYMPICS...RAIN BELOW
2500-3000 FEET AND SNOW ABOVE. THIS MAY AFFECT THE SKOKOMISH RIVER
AND WILL PILE ON THE SNOW ABV WARNING CRITERIA. THEREFORE SNOW
WARNING AND FLOOD WATCH WILL REMAIN IN EFFECT. WILL EXTEND THE SNOW
WARNING INTO THE NIGHTIME HOURS WITH THE SLOWER MOVEMENT OF THE
FRONT. DITTO FOR THE ADVISORY OVER THE CASCADES.

THURSDAY...BRIEF PERIOD OF WLY FLO BEHIND SHT/WV AND EVEN LOOKS AS
THO WILL END UP WITH A CONVERGENCE ZONE. GOOD BET FOR WET. THU NIGHT
FLOW COMES ARND TO OFSHR ONCE AGAIN IN ADVANCE OF STRONG STORM
APPRCHG. WAA RAINS ARE LIKELY...BUT MAINLY LATE.

FRIDAY...THE CONCERN AT THE MOMENT.  ALL MODELS HAVE AND HAVE HAD A
GOOD HANDLE ON THE IDEA ON A SIGNIFICANT STORM MOVING UP THE COAST
FRI INTO SAT. THE QUESTION HAS AND IS HOW CLOSE WILL THE TRACK BE
AND HOW DEEP THE CENTRAL PRESSURE WILL BE. LATEST GFS BRINGS THE
TRACK CLOSER...FOR A GOOD TRACK HOWEVER CENTRAL PRES IS ABT 15 MB
HIGHER. STILL HAVE A TIGHT GRAD ACRS THE REGION...BOTH AHEAD AND
BEHIND THE WARM FRONT.  ALSO END UP WITH TIGHT PACKING AND DECENT
PRES RISES ON THE BACK SIDE UP THE SOUND FRI NITE AND EARLY SAT.
THEREFORE LOOKS AS THO (IF THIS COMES TO PASS) WILL HAVE A DECENT
BLOW IN THE INTERIOR AS WELL.  OTHER MDLS SIMILIAR WITH SOME NOT
VERY SIGNIFICANT DIFFERENCES IN TIMING AND TRACK. TOO EARLY FOR A
WATCH SO WILL JUST UPDATE THE SPS AND ADD STRONGER WORDING TO THE
INTERIOR.  ALSO...WITH THE POTENTIAL FOR THE STRONGEST WIND TO OCCUR
OVER THE INLAND AREA FRI NITE...HAVE ADDED THAT GHOST PERIOD TO THE
ZFP.

.EXTENDED...ANOTHER STRONG SYSTEM LOOKS AS THO WILL BE APPROACHING
LATE SUN...MOVING THRU EARLY MON FOR DECENT WINDS AGAIN...BUT THIS
TIME MAINLY FAVORED COAST AND NW INT.  HAVE ADDED WIND WORDING TO
SUN/MON.  AFTER THAT LEFT WITH A GOOD...COOL...MOIST ONSHORE FLOW
FOR SHOWERS AND SEASONAL TEMPS.

UIL ++7  SEA 996  OLM 997

.SEA...FLOOD WATCH FOR THE SKOKOMISH TONIGHT AND THURSDAY.
       HEAVY SNOW WARNING FOR THE OLYMPICS INTO TONIGHT.
       SNOW ADVISORY FOR THE NORTH AND CENTRAL CASCADES INTO
       TONIGHT.
       SPECIAL WEATHER STATEMENT FOR POTENTIAL WINDY CONDITIONS COAST
       FRI...COAST AND INTERIOR FRIDAY NIGHT AND SATURDAY.
       GALE WARNING ALL WATERS EXCEPT SMALL CRAFT ADVISORY PUGET
       SOUND AND HOOD CANAL.

.KATX...VCP21/CSR21...OPERATIONAL.

CERNIGLIA
Hazardous weather outlook, Dec 25, 4:35 AM PST, 2 hours 25 minutes before
WAZ001>018-261300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SEATTLE WA
435 AM PST WED DEC 25 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NORTHERN AND CENTRAL
PARTS OF WESTERN WASHINGTON

...GALE WARNINGS ARE IN EFFECT FOR THE NORTH AND CENTRAL WASHINGTON
COAST...
...GALE WARNINGS ARE IN EFFECT FOR THE ENTRANCES TO THE STRAIT OF
JUAN DE FUCA...ADMIRALTY INLET...AND CAMANO ISLAND TO POINT
ROBERTS...
...HEAVY SNOW WARNING IS IN EFFECT FOR THE OLYMPICS...
...SNOW ADVISORY IS IN EFFECT FOR THE CASCADES...
...FLOOD WATCH IS IN EFFECT FOR THE SKOKOMISH RIVER...

.DAY ONE... TODAY

A FRONT WILL STALL OVER WESTERN WASHINGTON WITH GALE FORCE WINDS
ACROSS MOST WATERS. THIS WILL ALSO ALLOW FOR HEAVY PRECIPITATION
OVER THE OLYMPIC MOUNTAINS.

.DAYS TWO THROUGH SEVEN... THURSDAY THROUGH TUESDAY

A STRONG FRONTAL SYSTEM IS EXPECTED TO MOVE THROUGH THE AREA FRIDAY
AND EARLY SATURDAY WITH GALE OR STORM FORCE WINDS OVER ALL WATERS
AND POSSIBLE HIGH WINDS OVER LAND AREAS OF WESTERN WASHINGTON.

ANOTHER RATHER STRONG SYSTEM IS EXPECTED TO AFFECT THE REGION LATE
SUNDAY INTO MONDAY WITH STRONG WINDS.

CERNIGLIA

In the hours before

Special weather statement, Dec 25, 4:15 AM PST, 2 hours 45 minutes before
WAZ001>018-260100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SEATTLE WA
415 AM PST WED DEC 25 2002

...STRONG WINDS POSSIBLE ACROSS WESTERN WASHINGTON FRIDAY AND
SATURDAY...

A DEEP SURFACE LOW IS FORECAST TO APPROACH WESTERN WASHINGTON
FRIDAY...THEN MOVE ACROSS VANCOUVER ISLAND LATE FRIDAY NIGHT.

STRONG EAST TO SOUTHEAST WINDS OF 30 TO 45 MPH WITH GUSTS UP TO 65
MPH ARE POSSIBLE AT THE COAST AND WEST ENTRANCE TO THE STRAIT OF
JUAN DE FUCA BEGINNING FRIDAY. SIMILAR STRONG SOUTHEAST WINDS WILL
LIKELY DEVELOP OVER THE NORTH INTERIOR LATER FRIDAY INTO FRIDAY
NIGHT.

AS THE STORM PASSES BY TO THE NORTH LATE FRIDAY NIGHT...STRONG
SOUTHERLY WINDS ARE POSSIBLE OVER INLAND AREAS DURING THE EARLY
MORNING HOURS SATURDAY.

THIS STORM HAS THE POTENTIAL TO BE ONE OF THE STRONGER STORMS IN
RECENT MEMORY FOR PARTS OF THE AREA. RESIDENTS IN WESTERN WASHINGTON
SHOULD MONITOR THE LATEST NATIONAL WEATHER SERVICE FORECASTS CLOSELY
OVER THE NEXT COUPLE OF DAYS. A HIGH WIND WATCH WILL BE ISSUED OVER
PORTIONS OF THE REGION IF THE THREAT CONTINUES TO MATERIALIZE.

CERNIGLIA

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 high wind. Local standard time, as filed.

High Wind, Thurston T X Se/Sw Mason/C&se Grays Harbor/W Lewis

When
December 25, 7:00 AM PST to 1:00 PM PST
Where
Thurston T X Se/Sw Mason/C&se Grays Harbor/W Lewis forecast zone
Measured
50 kt (58 mph)
Property damage
$80,000
Reported by
BROADCAST MEDIA

High Wind, San Juan

When
December 25, 7:00 AM PST to 1:00 PM PST
Where
San Juan forecast zone
Measured
35 kt (40 mph)
Reported by
BROADCAST MEDIA
Coordinates
48.531, -123.025 (the zone’s center; the record gives no point)

High Wind, Western Whatcom

When
December 25, 7:00 AM PST to 1:00 PM PST
Where
Western Whatcom forecast zone
Measured
35 kt (40 mph)
Reported by
BROADCAST MEDIA

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2002Every state in 2002This day in weather historyWarnings in Washington, December 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5326114, 5326115, 5326116.